“What are the odds?”: A rare clinical syndrome from a rare vascular condition caused by a commonly used medication
Girotra T, Alshammaa A, Butt R, and Malik S. “What are the odds?”: A rare clinical syndrome from a rare vascular condition caused by a commonly used medication. Neurology 2017; 88(16 Suppl 1).
Objective: Describe a case of a patient developing Balint's syndrome from bilateral parieto-occiptal ischemic infarcts secondary to reversible cerebral vasoconstriction syndrome (RCVS) after sumatriptan use. Background: Sumatriptan is a commonly prescribed anti-migraine medication which has 5HT 1B & 1D agonistic properties. Injudicious use of sumatriptan can lead to intracranial vasoconstriction with disastrous outcomes as exemplified in our patient. Design/Methods: Case-study Results: 29-years old female with a remote history of headaches presented with severe headaches and acute encephalopathy. MRI revealed bilateral parieto-occipital infarcts. Autoimmune workup and cerebrospinal fluid analysis were unremarkable. Catheter angiography revealed moderate diffuse spasm of the basilar, bilateral intracranial internal carotid, and proximal middle cerebral arteries (MCA). Use of intra-arterial nicardipine during the angiography procedure was limited due to patient's baseline hypotension. Verapamil was started along with fludrocortisone. Her progress was followed by serial transcranial-doppler which revealed resolution of MCA vasospasm. After clinical improvement with verapamil, she admitted taking 300-mg sumatriptan over a 5-day period prior to the onset of her encephalopathy. In addition, her neurological exam demonstrated clinical signs of optic ataxia and simultagnosia, consistent with Balint's syndrome due to the location of the stroke Conclusions: On reviewing the literature, only two cases of RCVS have been reported with sumatriptan use. Our patient possesses a high educational value due to the presence of a rare clinical syndrome of Balint's, from an unusual vascular pathology of RCVS, which was likely secondary from a medication with vasoconstrictive properties. RCVS commonly causes a “thunderclap” headache but in severe cases, can also be associated with ischemic or hemorrhagic infarction, encephalopathy, and seizures. Location of the ischemic infarcts in the bilateral parietal region enabled our patient to possess a mysterious clinical syndrome of simultagnosia and optic ataxia which was first described in 1909. The only sign missing in our patient from the classical Balint syndrome was ocular apraxia.
16 Suppl 1